Alert archive / Georgia / Tornado Warnings in 1998

Tornado Warning 34, NWS Jacksonville, FL

August 14, 1998Charlton County, Georgia

NWS Jacksonville, FL issued this tornado warning at Aug 14, 1998, 5:30 PM EDT for Charlton County, Georgia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 1998, 5:30 PM EDT (21:30 UTC)
Expired
Aug 14, 1998, 6:20 PM EDT
In force
50 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Charlton County, GA

The radar

The Jacksonville radar (KJAX), 53 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.5 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1998-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 745 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1998-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
745 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

671 
WFUS1 KJAX 142129 RRA
TORJAX
GAC049-142220-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
530 PM EDT FRI AUG 14 1998

* TORNADO WARNING FOR...
  CHARLTON COUNTY IN SOUTHEASTERN GEORGIA

* UNTIL 620 PM EDT


* AT 528 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO NEAR MONIAC AND 8 MILES SOUTHWEST OF ST GEORGE
  MOVING EAST AT 15   MPH.

* SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...
  ST GEORGE                             BY 555 PM EDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SAFETY IN A NEARBY STURDY
BUILDING. AS A LAST RESORT... SEEK REFUGE IN A CULVERT...
DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. BEWARE
THE THREAT OF RISING WATER.

WELSH


&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Aug 14, 2:50 PM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 14, 2:50 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
250 PM EDT FRI AUG 14 1998

CURRENTLY...SURFACE ANALYSIS SHOWING STATIONARY FRONT IN CENTRAL
GEORGIA WITH RIDGE ACROSS THE CENTRAL PENINSULA. EAST COAST SEABREEZE
WAS FORMING WITH WEST COAST SEABREEZE BEGINNING TO PENETRATE INLAND
AND SETTING OFF NUMEROUS SHOWERS AND THUNDERSTORMS FROM MARION COUNTY
TO THE SUWANNEE RIVER.

FORECAST...EXPECT AREA OF CONVERGENCE TO DEVELOP LATE THIS AFT/EARLY
EVE IN NE FL AND SE GA...PROBABLY NEAR EAST COAST. THIS WILL BE THE
FOCUS FOR CONVECTION WITH HEAVY RAIN AND FREQUENT LIGHTNING THE MAIN
THREATS BUT ISOLATED PULSE SEVERE STORMS POSSIBLE. MOST STORMS SHOULD
BE OVER BY AROUND 00Z BUT A CHANCE OF LINGERING STORMS NEAR EAST COAST
TIL AROUND 03Z. ON SAT...FRONT IN GA LIFTS NORTH AS HIGH PRESSURE BEGINS
TO BUILD INTO THE AREA WITH SLIGHTLY DRIER AIR. PREFER WETTER FAN GUIDANCE
FIRST PERIOD...THEN A COMPROMISE BETWEEN DRIER FWC AND FAN FOR SATURDAY.

PRELIM CCF
SSI BB 076/090 077/089 08443
JAX BB 073/094 075/094 08443
GNV BB 072/093 073/093 08342

PETERSON

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:48 PM EDTTornado WarningJAXCamden62 min
Aug 14, 7:10 PM EDTSevere Thunderstorm WarningJAXGlynn60 min

Nearby

Tornado Warnings in Georgia, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.